Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
129 Doctors are Online

Diagnosed with von willebrand disease, had accident, consumed alcohol, bac level test done. Effect of blood disorder on BAC level?

User rating for this question
Very Good
Answered by

Practicing since : 2004
Answered : 1212 Questions
I was diagnosed with von willebrand factor. I'm 22 years old, 5ft. 3 , 130 lbs. I recently was in a car accident and unfortunately was taken to hospital where I was given a bac level test ( I had 3 drinks about 4 hours before the accident occurred). I was wondering if my blood disorder could have any adverse affect on my BAC level
Posted Sat, 28 Apr 2012 in Blood Cancer(Leukemia)
Answered by Dr. Indranil Ghosh 19 hours later

Thanks for posting your query.

Hope you did not sustain any serious injuries.

Von willebrand disease does not lead to alterations in blood alcohol level.

Hope, this explains your query. Please accept my answer in case you do not have further queries.

Above answer was peer-reviewed by
Follow-up: Diagnosed with von willebrand disease, had accident, consumed alcohol, bac level test done. Effect of blood disorder on BAC level? 10 days later
Just to give you more details about my condition..My VWF Antigen values taken at 2 different times were 43 and 36, my VWF ristocetin cofactor values were 43 and 46. About a week before the accident, I was given DDAVP intrevenously. After the DDAVP, my factor VIIIc increased from 89 to 196, VWF Antigen to 97 and VWF ristocetin to 117. I am baffled because the blood results from the BAC test just came back from and they are an unusually high level..I had only had 3 drinks more than fours hours before and the results indicated I had consumed about 10 those results, I couldn't be conscious. I know the DDAVP leaves the system within 24 hours but could that have affected the levels at all a week later? I am desperate for some answers because I know the test is inaccurate..Are you sure there is no way my condition could affect this test? Thank You
Answered by Dr. Indranil Ghosh 7 hours later

Thanks for the follow up query.

Yes, the half-life of DDAVP (Desmopressin Acetate) is only about 2 hours and it is completely cleared from the body in a day. But, theoretically it can have some effect on blood alcohol level.

DDAVP is also known as anti-diuretic hormone, because it decreases water excretion though urine so that the body water content increases. In this situation, if somebody takes a certain amount of alcohol, his/her blood alcohol content will be slightly lower than another person with a standard body water content who has taken the same amount in same time. Thus the BAC (Blood Alcohol Concentration) may become falsely low! But in your case it was falsely high, so I don't think it is because of the DDAVP.

The exact reason is difficult to pinpoint. There are many variables which may affect the test. The nurse drawing the blood should not clean your skin with a alcohol swab prior to drawing the blood. The right color tube must be used and it must be put into the tube correctly. Even then biochemical tests are always subject to machine and human errors.

Still I feel that your condition per se is not responsible for the falsely high level.

Hope I answered all your questions. Please accept my answer in case you do not have further queries. Wish you Good Health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Oncologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor